Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
October 22, 2014, 11:11:45 PM

Login with username, password and session length


Members
  • Total Members: 23758
  • Latest: mngr5
Stats
  • Total Posts: 643164
  • Total Topics: 48937
  • Online Today: 228
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: High rate of infections in people with HIV receiving Bio-Alcamid  (Read 1900 times)

0 Members and 1 Guest are viewing this topic.

Offline Miss Philicia

  • Member
  • Posts: 24,212
  • celebrity poster, faker & poser
High rate of infections in people with HIV receiving Bio-Alcamid
« on: September 10, 2012, 03:35:34 PM »
High rate of infections in people with HIV receiving Bio-Alcamid treatment for facial lipoatrophy

Published: 10 September 2012

Bio-Alcamid treatment for HIV-related lipoatrophy is associated with a high-rate of infectious complications, Canadian investigators report in the online edition of Clinical Infectious Diseases. The infections typically developed years after initial therapy with Bio-Alcamid and dental work and facial manipulation were risk factors.

“We found an unacceptably high rate of infectious complications with the use of Bio-Alcamid,” comment the investigators. “It is important that physicians recognize the high rate of infectious complications associated with this product such that risks and benefits can be discussed with patients prior to this procedure.”

Facial lipoatrophy was recognised as a potential side-effect of antiretroviral therapy in 1998 and appears to be caused by older drugs in the NRTI class, most especially d4T (stavudine, Zerit). The only viable treatment for this often distressing and stigmatising side-effect is cosmetic surgery using injectable synthetic fillers.

Bio-Alcamid (polyalkylimide) is a non-reabsorbable polymer derived from acrylic acid. It has been extensively used for the treatment of antiretroviral-associated facial lipoatrophy in Europe and was licenced for this use in Canada in 2002.

Short-term clinical trials showed the safety and efficacy of the treatment. Despite this, doctors in Toronto noticed that a number of people were presenting with infections years after receiving Bio-Alcamid implants. They therefore conducted a retrospective study to determine the incidence and risk factors for infectious complications associated with Bio-Alcamid when used as a treatment for antiretroviral-associated facial fat loss.

A total of 267 people who received treatment between 2004 and 2010 were included in the analysis. Some 56 patients (19%) developed infections. The patients had a median age of 53 years, 96% were men and the median duration of infection with HIV was 16 years. All were taking HIV therapy, 92% had an undetectable viral load and median CD4 cell count was 500 cells/mm3.

The overall incidence of infections was 0.10 per patient year. Infections occurred a median of 32 months after first treatment with Bio-Alcamid. A higher proportion of patients treated in 2004-05 developed an infection compared to those treated in 2006 or later (31 vs 8%, p < 0.0007). There was a 25% probability of developing an infection within 38 months of therapy.

“These figures are likely underestimates since patients with infections are more likely to present to the emergency room or their primary care physician,” write the investigators. “Patients or treating physicians may have been unaware of the potential link of infection to the filler.”

Dental work was reported by 31% of patients with infections and 8% said they had had cosmetic surgery. Touch-up treatment more than doubled the risk of infections (OR = 2.65; 95% CI, 1.12-6.16; p = 0.03).

“The risk of infection may be increased…for those requiring additional manipulation within the vicinity of the filler,” comment the authors, who suggest that prophylactic antibiotic therapy should be given to patients undergoing dental work or any other form of facial manipulation.

“Bio-Alcamid treatment for HIV-related facial lipoatrophy was associated with a high rate of infectious complications, often presenting years after treatment,” conclude the authors. “Patients should be counselled regarding the risks and long-term adverse effects of Bio-Alcamid.”
"I’ve slept with enough men to know that I’m not gay"

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.